Antibiotics affect the microbiota in children

Vignette

Disruptions in the intestinal microbiota in children induced by antibiotics have been well documented. In the short term these disruptions can be associated with an increase in diarrhea, and in the medium and long term with an increase in the risk of developing allergies or asthma. A Brazilian study attempted to show the impact of antibiotics on the intestinal microbiota, both qualitatively and quantitatively. The authors showed that the administration of antibiotics to children between the ages of 3 and 12 caused an ecological imbalance in the host-microbiota relationship. Stool samples were collected from hospitalized children (n = 31) and healthy, untreated children (n = 30). The presence and quantity of bacteria were evaluated by culture methods and quantitative PCR. The researchers recorded that intestinal microbiota in the group of children that received antibiotics was impoverished, both in quantity and quality, with an imbalance that favored the presence of certain pathogens. In the children treated with antibiotics, they observed, by bacterial culture, only a faint presence of Bifidobacterium spp. (54.8%), Bacteroides spp./Parabacteroides spp. (54.8%), Clostridium spp. (35.5%), and Escherichia coli (74.2%) compared with children who did not receive antibiotics (100%, 80%, 63.3%, and 86.6% respectively). These results were confirmed by quantitative PCR, which showed a lower number of copies of bacterial genes for children treated with antibiotics when compared with untreated children. These results also suggest the presence of antibiotic resistance mechanisms that could promote certain strains of bacteria in the microbiota.

Sources :
Fernades MR. et al. Alterations of Intestinal Microbiome by Antibiotic Therapy in Hospitalized Children. Microbioal drug resistance.2017, 23(1) : 56-62. http://online.liebertpub.com/doi/abs/10.1089/mdr.2015.0320